×

zbMATH — the first resource for mathematics

A two-dimensional HLLC Riemann solver for conservation laws: application to Euler and magnetohydrodynamic flows. (English) Zbl 1284.76261
Summary: In this paper we present a genuinely two-dimensional HLLC Riemann solver. On logically rectangular meshes, it accepts four input states that come together at an edge and outputs the multi-dimensionally upwinded fluxes in both directions. This work builds on, and improves, our prior work on two-dimensional HLL Riemann solvers. The HLL Riemann solver presented here achieves its stabilization by introducing a constant state in the region of strong interaction, where four one-dimensional Riemann problems interact vigorously with one another. A robust version of the HLL Riemann solver is presented here along with a strategy for introducing sub-structure in the strongly-interacting state. Introducing sub-structure turns the two-dimensional HLL Riemann solver into a two-dimensional HLLC Riemann solver. The sub-structure that we introduce represents a contact discontinuity which can be oriented in any direction relative to the mesh.
The Riemann solver presented here is general and can work with any system of conservation laws. We also present a second order accurate Godunov scheme that works in three dimensions and is entirely based on the present multidimensional HLLC Riemann solver technology. The methods presented are cost-competitive with traditional higher order Godunov schemes.
The two-dimensional HLLC Riemann solver is shown to work robustly for Euler and Magnetohydrodynamic (MHD) flows. Several stringent test problems are presented to show that the inclusion of genuinely multidimensional effects into higher order Godunov schemes indeed produces some very compelling advantages. For two dimensional problems, we were routinely able to run simulations with CFL numbers of \(\sim\)0.7, with some two-dimensional simulations capable of reaching higher CFL numbers. For three dimensional problems, CFL numbers as high as \(\sim\)0.6 were found to be stable. We show that on resolution-starved meshes, the scheme presented here outperforms unsplit second order Godunov schemes that are based on conventional one-dimensional Riemann solver technology. Strong discontinuities are shown to propagate very isotropically using the methods presented here. The present Riemann solver provides an elegant resolution to the problem of obtaining multi-dimensionally upwinded electric fields in MHD without resorting to a doubling of the dissipation in each dimension.

MSC:
76M12 Finite volume methods applied to problems in fluid mechanics
35L65 Hyperbolic conservation laws
76W05 Magnetohydrodynamics and electrohydrodynamics
35Q31 Euler equations
Software:
RIEMANN; HLLE
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abgrall, R., Approximation du problème de Riemann vraiment multidimensionnel des èquations d’euler par une methode de type roe, I: la linèarisation, C.R. acad. sci. ser. I, 319, 499, (1994) · Zbl 0813.76074
[2] Abgrall, R., Approximation du problème de Riemann vraiment multidimensionnel des èquations d’euler par une methode de type roe, I: solution du probleme de Riemann approchè, C.R. acad. sci. ser. I, 319, 625, (1994) · Zbl 0813.76075
[3] Balsara, D.S., Linearized formulation of the Riemann problem for adiabatic and isothermal magnetohydrodynamics, Astrophys. J. suppl., 116, 119, (1998)
[4] Balsara, D.S., Divergence-free adaptive mesh refinement for magnetohydrodynamics, J. comput. phys., 174, 614-648, (2001) · Zbl 1157.76369
[5] Balsara, D.S., Second-order-accurate schemes for magnetohydrodynamics with divergence-free reconstruction, Astrophys. J. suppl., 151, 149-184, (2004)
[6] Balsara, D.S., Divergence-free reconstruction of magnetic fields and WENO schemes for magnetohydrodynamics, J. comput. phys., 228, 5040-5056, (2009) · Zbl 1280.76030
[7] Balsara, D.S., Multidimensional HLLE Riemann solver: application to Euler and magnetohydrodynamic flows, J. comput. phys., 229, 1970-1993, (2010) · Zbl 1303.76140
[8] Balsara, D.S.; Rumpf, T.; Dumbser, M.; Munz, C.-D., Efficient, high accuracy ADER-WENO schemes for hydrodynamics and divergence-free magnetohydrodynamics, J. comput. phys., 228, 2480-2516, (2009) · Zbl 1275.76169
[9] Balsara, D.S.; Shu, C.-W., Monotonicity preserving weighted non-oscillatory schemes with increasingly high order of accuracy, J. comput. phys., 160, 405-452, (2000) · Zbl 0961.65078
[10] Balsara, D.S.; Spicer, D.S., A staggered mesh algorithm using high order Godunov fluxes to ensure solenoidal magnetic fields in magnetohydrodynamic simulations, J. comput. phys., 149, 270-292, (1999) · Zbl 0936.76051
[11] Batten, P.; Clarke, N.; Lambert, C.; Causon, D.M., On the choice of wavespeeds for the HLLC Riemann solver, SIAM J. sci. comput., 18, 1553-1570, (1997) · Zbl 0992.65088
[12] Billett, S.J.; Toro, E.F., On WAF-type schemes for multidimensional hyperbolic conservation laws, J. comput. phys., 130, 1-24, (1997) · Zbl 0873.65088
[13] Brackbill, J.U.; Barnes, D.C., The effect of nonzero ∇·B on the numerical solution of the magnetohydrodynamic equations, J. comput. phys., 35, 426-430, (1980) · Zbl 0429.76079
[14] Brecht, S.H.; Lyon, J.G.; Fedder, J.A.; Hain, K., A simulation study of east – west IMF effects on the magnetosphere, Geophys. res. lett., 8, 397, (1981)
[15] Brio, M.; Zakharian, A.R.; Webb, G.M., Two-dimensional Riemann solver for Euler equations of gas dynamics, J. comput. phys., 167, 177-195, (2001) · Zbl 1043.76042
[16] Cargo, P.; Gallice, G., Roe matrices for ideal MHD and systematic construction of roe matrices for systems of conservation laws, J. comput. phys., 136, 446, (1997) · Zbl 0919.76053
[17] Cockburn, B.; Shu, C.-W., The runge – kutta discontinuous Galerkin method for conservation laws V, J. comput. phys., 141, 199-224, (1998) · Zbl 0920.65059
[18] Colella, P., A direct Eulerian MUSCL scheme for gas dynamics, SIAM J. sci. statist. comput., 6, 104, (1985) · Zbl 0562.76072
[19] Colella, P., Multidimensional upwind methods for hyperbolic conservation laws, J. comput. phys., 87, 171, (1990) · Zbl 0694.65041
[20] Colella, P.; Woodward, P.R., The piecewise parabolic method (PPM) for gas-dynamical simulations, J. comput. phys., 54, 174-201, (1984) · Zbl 0531.76082
[21] Dai, W.; Woodward, P.R., On the divergence-free condition and conservation laws in numerical simulations for supersonic magnetohydrodynamic flows, Astrophys. J., 494, 317-335, (1998)
[22] Dedner, A.; Kemm, F.; Kröener, D.; Munz, C.-D.; Schnitzer, T.; Wesenberg, M., Hyperbolic divergence cleaning for MHD equations, J. comput. phys., 175, 645-673, (2002) · Zbl 1059.76040
[23] DeVore, C.R., Flux-corrected transport techniques for multidimensional compressible magnetohydrodynamics, J. comput. phys., 92, 142-160, (1991) · Zbl 0716.76056
[24] Dumbser, M.; Toro, E.F., On universal osher-type schemes for general non-linear hyperbolic conservation laws, Commun. comput. phys., 10, 635-671, (2011) · Zbl 1373.76125
[25] Einfeldt, B., On Godunov-type methods for gas dynamics, SIAM J. numer. anal., 25, 3, 294-318, (1988) · Zbl 0642.76088
[26] Einfeldt, B.; Munz, C.-D.; Roe, P.L.; Sjogreen, B., On Godunov-type methods near low densities, J. comput. phys., 92, 273-295, (1991) · Zbl 0709.76102
[27] Evans, C.R.; Hawley, J.F., Simulation of magnetohydrodynamic flows: a constrained transport method, Astrophys. J., 332, 659, (1989)
[28] Fey, M., Multidimensional upwinding 1. the method of transport for solving the Euler equations, J. comput. phys., 143, 159, (1998) · Zbl 0932.76050
[29] Fey, M., Multidimensional upwinding 2. decomposition of the Euler equation into advection equation, J. comput. phys., 143, 181, (1998) · Zbl 0932.76051
[30] Gardiner, T.; Stone, J.M., An unsplit Godunov method for ideal MHD via constrained transport, J. comput. phys., 295, 509, (2005) · Zbl 1087.76536
[31] Gilquin, H.; Laurens, J.; Rosier, C., Multidimensional Riemann problems for linear hyperbolic systems, Not. numer. fluid mech., 43, 284, (1993) · Zbl 0921.35090
[32] Godunov, S.K., Finite difference methods for the computation of discontinuous solutions of the equations of fluid dynamics, Math. USSR sbornik, 47, 271-306, (1959) · Zbl 0171.46204
[33] Gurski, K.F., An HLLC-type approximate Riemann solver for ideal magnetohydrodynamics, SIAM J. sci. comput., 25, 2165, (2004) · Zbl 1133.76358
[34] Harten, A.; Lax, P.D.; van Leer, B., On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM rev., 25, 289-315, (1983) · Zbl 0565.65051
[35] Jiang, G.-S.; Shu, C.-W., Efficient implementation of weighted ENO schemes, J. comput. phys., 126, 202-228, (1996) · Zbl 0877.65065
[36] LeVeque, R.J., Wave propagation algorithms for multidimensional hyperbolic systems, J. comput. phys., 131, 327, (1997) · Zbl 0872.76075
[37] Li, S.-T., An HLLC Riemann solver for magnetohydrodynamics, J. comput. phys., 203, 344, (2005) · Zbl 1299.76302
[38] Londrillo, P.; DelZanna, L., On the divergence-free condition in Godunov-type schemes for ideal magnetohydrodynamics: the upwind constrained transport method, J. comput. phys., 195, 17-48, (2004) · Zbl 1087.76074
[39] Mignone, A.; Bodo, G., An HLLC Riemann solver for relativistic flows - II. magnetohydrodynamics, Mon. not. R. astron. soc, 368, 1040, (2006)
[40] Miyoshi, T.; Kusano, K., A multi-state HLL approximate Riemann solver for ideal magnetohydrodynamics, J. comput. phys., 208, 315-344, (2005) · Zbl 1114.76378
[41] Osher, S.; Solomon, F., Upwind difference schemes for hyperbolic systems of conservation laws, Math. comput., 38, 158, 339, (1982) · Zbl 0483.65055
[42] K.G. Powell, An Approximate Riemann Solver for MHD (that actually works in more than one dimension), ICASE Report No. 94-24, Langley VA, 1994.
[43] Roe, P.L., Approximate Riemann solver, parameter vectors and difference schemes, J. comput. phys., 43, 357-372, (1981) · Zbl 0474.65066
[44] Roe, P.L., Discrete models for the numerical analysis of time-dependent multidimensional gas dynamics, J. comput. phys., 63, 458, (1986) · Zbl 0587.76126
[45] Roe, P.L.; Balsara, D.S., Notes on the eigensystem of magnetohydrodynamics, SIAM J. appl. math., 56, 57, (1996) · Zbl 0845.35092
[46] Rumsey, C.B.; van Leer, B.; Roe, P.L., A multidimensional flux function with application to the Euler and navier – stokes equations, J. comput. phys., 105, 306, (1993) · Zbl 0767.76039
[47] Rusanov, V.V., Calculation of interaction of non-steady shock waves with obstacles, J. comput. math. phys. USSR, 1, 267, (1961)
[48] Ryu, D.; Miniati, F.; Jones, T.W.; Frank, A., A divergence-free upwind code for multidimensional magnetohydrodynamic flows, Astrophys. J., 509, 244-255, (1998)
[49] Saltzman, J., An unsplit 3D upwind method for hyperbolic conservation laws, J. comput. phys., 115, 153, (1994) · Zbl 0813.65111
[50] Schulz-Rinne, C.W.; Collins, J.P.; Glaz, H.M., Numerical solution of the Riemann problem for two-dimensional gas dynamics, SIAM J. sci. comput., 14, 7, 1394-1414, (1993) · Zbl 0785.76050
[51] Toro, E.F.; Spruce, M.; Speares, W., Restoration of contact surface in the HLL Riemann solver, Shock waves, 4, 25-34, (1994) · Zbl 0811.76053
[52] van Leer, B., Toward the ultimate conservative difference scheme. V. A second-order sequel to godunov’s method, J. comput. phys., 32, 101, (1979) · Zbl 1364.65223
[53] Wendroff, B., A two-dimensional HLLE Riemann solver and associated Godunov-type difference scheme for gas dynamics, Comput. math. appl., 38, 175-185, (1999) · Zbl 0984.76064
[54] Woodward, P.; Colella, P., The numerical simulation of two-dimensional fluid flow with strong shocks, J. comput. phys., 54, 115-173, (1984) · Zbl 0573.76057
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.